Alert archive / Vermont / Wind Advisories in 2009

Wind Advisory 5, NWS Burlington, VT

November 28, 200911 counties in Vermont; Clinton County, Essex County, New York

NWS Burlington, VT issued this wind advisory at Nov 28, 2009, 3:44 AM EST for 11 counties in Vermont; Clinton County, Essex County, New York. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2009, 3:44 AM EST (08:44 UTC)
Expired
Nov 28, 2009, 1:20 PM EST
In force
10 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 29 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2009-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2009-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBTV 280844
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
344 AM EST SAT NOV 28 2009

...STRONG WIND GUSTS TO 50 MPH WILL AFFECT THE NORTH COUNTRY TODAY...

.LOW PRESSURE IN THE GULF OF MAINE WILL MOVE INTO EASTERN CANADA
ON TODAY AND AWAY FROM THE REGION TONIGHT.

NYZ028-031-034-035-VTZ001>012-016>019-282200-
/O.NEW.KBTV.WI.Y.0005.091128T0844Z-091129T0000Z/
EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...DANNEMORA...LAKE PLACID...
PORT HENRY...TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...
NEWPORT...ISLAND POND...BURLINGTON...JOHNSON...STOWE...
ST. JOHNSBURY...MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...
RANDOLPH...RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...
ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...RIPTON...
EAST WALLINGFORD...KILLINGTON
344 AM EST SAT NOV 28 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A WIND ADVISORY
FOR THE EASTERN ADIRONDACKS...CHAMPLAIN VALLEY AND THE REST OF
CENTRAL AND NORTHERN VERMONT...WHICH IS IN EFFECT UNTIL 7 PM EST
THIS EVENING.

NORTH TO NORTHWEST WINDS WILL GUST AS HIGH AS 50 MPH TODAY.

WINDS COULD DOWN TREE LIMBS AND CAUSE POWER OUTAGES AND MAKE
DRIVING DIFFICULT IN EXPOSED AREAS TODAY.

WINDS WILL GRADUALLY DIMINISH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS TO 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

$$


SISSON
1 follow-up statement
000 
WWUS71 KBTV 281820
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
120 PM EST SAT NOV 28 2009

...STRONG WIND GUSTS ARE DIMINISHING BUT REMAINING BREEZY...

.LOW PRESSURE CONTINUES TO MOVE AWAY FROM THE REGION...AND WINDS
WILL SUBSIDE THIS AFTERNOON.

NYZ028-031-034-035-VTZ001>012-016>019-281930-
/O.CAN.KBTV.WI.Y.0005.000000T0000Z-091129T0000Z/
EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...DANNEMORA...LAKE PLACID...
PORT HENRY...TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...
NEWPORT...ISLAND POND...BURLINGTON...JOHNSON...STOWE...
ST. JOHNSBURY...MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...
RANDOLPH...RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...
ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...RIPTON...
EAST WALLINGFORD...KILLINGTON
118 PM EST SAT NOV 28 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE WIND
ADVISORY. 

WINDS ACROSS THE REGION ARE SLOWLY DIMINISHING...AND THE THREAT
FOR ADDITIONAL DAMAGING WIND GUSTS HAS ENDED. HOWEVER WINDS WILL
CONTINUE TO GUST INTO THE 25 TO 35 MPH RANGE FOR THE REMAINDER OF
THE AFTERNOON.
 
$$
NASH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Nov 28, 1:12 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 28, 1:12 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
112 AM EST SAT NOV 28 2009

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM THE GULF OF MAINE
TONIGHT TO EASTERN CANADA ON SATURDAY. THIS STORM WILL BRING
RAIN...HIGH ELEVATION SNOW...AND WIND TO THE NORTH COUNTRY...WITH
PRECIPITATION TAPERING OFF DURING THE DAY ON SATURDAY. A WEAK
RIDGE OF HIGH PRESSURE WILL BRING A BREAK IN THE ACTION ON SUNDAY
WITH FAIR WEATHER EXPECTED. ANOTHER FRONTAL SYSTEM WILL BRING MORE
SNOW AND RAIN SUNDAY NIGHT AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 107 AM EST SATURDAY...QUICK UPDATE TO ACCOUNT FOR WIND GUSTS
TO 45 MPH IN THE CHAMPLAIN VALLEY AND GENERALLY 30-40 MPH GUSTS ELSEWHERE.
SNOW AMOUNTS OF 2 TO 7 REPORTED IN THE HIGHER TERRAIN IN VERMONT.
UP TO 1500 CUSTOMERS WITHOUT POWER EARLIER TONIGHT BEFORE THE
WINDS KICKED UP. UTILITIES IN THOSE AREAS CITED TREES ON
WIRES...MOST LIKELY DUE TO HEAVY WET SNOW.

PREVIOUS DISCUSSION.

WILL CONTINUE WITH THE ADVISORIES FOR HIGH ELEVATIONS
SNOWS...GENERALLY ABOVE 1000 FEET. MOISTURE CONTINUES TO WORK ITS
WAY WEST-SOUTHWEST ACROSS THE FORECAST AREA ON THE BACK SIDE OF
STRONG UPPER LOW OVER THE GULF OF MAINE. THIS WILL KEEP
PRECIPITATION GOING OVERNIGHT WITH BEST CHANCES OVER NORTH CENTRAL
AND NORTHEAST. OVERALL GRIDS LOOK GOOD AND HAVE JUST TWEAKED ZONE
TEXT TO COVER TRENDS BASED ON RADAR...OBSERVATIONS...AND SPOTTER
REPORTS. SNOW LEVELS ARE GENERALLY AROUND 1500 FEET AND WILL BE
LOWERING TO AROUND 1000 FEET OVERNIGHT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
AS OF 350 PM EST FRIDAY...SNOW/RAIN EXPECTED TO GRADUALLY
DIMINISH IN COVERAGE SATURDAY...BEING MORE CONFINED TO HIR TRRN.
ANY LINGERING SNOW SHWRS COME TO AN END SATURDAY NITE AND GRADIENT
SLACKENS AS LOW PULLS FURTHER AWAY THRU ERN CANADA...AND WEAK
RIDGING DEVELOPS BY SUNDAY MORNING. RAINFALL AMOUNTS TONIGHT INTO
SATURDAY MORNING WILL RESULT IN MODERATE TO POSSIBLY SIGNIFICANT
RISES ON MANY RIVERS...BUT NO FLOODING EXPECTED. AS FOR THE
WINDS...THE STRONG N-NW WNDS WHICH DEVELOP THIS EVENING WILL
CONTINUE DURING SATURDAY. DONT EXPECT THAT WE WILL MIX ALL THE 50
KT 850MB WINDS DOWN TO THE SURFACE...BUT EXPECT WIND GUSTS TO 40
MPH.

A RATHER TRANQUIL DAY ON SUNDAY WITH WEAK RIDGING. EXPECT DRY
CONDITIONS WITH TEMPS A BIT ABOVE SEASONAL NORMS. NEXT FRONTAL
SYSTEM APRCHS SUNDAY NIGHT. EXPECT INCRG CLDS WITH SNOW/RAIN SHWRS
LIKELY...MAINLY AFTER MIDNIGHT. ANY SNOW ACCUMULATIONS SHUD BE
LIGHT...AS QPF THRU 12Z MONDAY EXPECTED TO BE LESS THAN A QUARTER
INCH.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 210 PM EST FRIDAY...SHOWERS WILL CONTINUE ON MONDAY AS LOW
PRESSURE SYSTEM TRACKS NORTHEAST ALONG THE SAINT LAWRENCE
VALLEY...AND SHOULD BE ENDING BY LATE AFTERNOON. SOME WRAP AROUND
SNOW SHOWERS IN THE HIGHER TERRAIN IS EXPECTED MONDAY NIGHT.
UPPER LEVEL TROF WILL CROSS THE REGION MONDAY NIGHT. THEN AN
UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE WILL BUILD OVER THE
EASTERN CONUS FOR TUESDAY AND TUESDAY NIGHT. A LOW PRESSURE
SYSTEM WILL PASS TO OUR NORTH ON WEDNESDAY...AND UPPER LEVEL TROF
WITH EMBEDDED SHORT WAVE WILL CROSS THE NORTH COUNTRY BRINGING
ANOTHER CHANCE FOR SHOWERS...ESPECIALLY ACROSS OUR NORTHERN
ZONES. ANOTHER LOW PRESSURE SYSTEM MAY FORM OFF THE CAROLINA
COAST ON THURSDAY...TRACKING NORTHEAST ALONG THE EAST COATS.
STILL LOTS OF UNCERTAINTY IN THE FORECAST BEYOND DAY 5.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 00Z SUNDAY...A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE
OVER THE GULF OF MAINE TONIGHT WILL CONTINUE TO BRING ABUNDANT
CLOUDS AND PRECIPITATION TO THE AREA. LOW LEVEL WIND SHEAR WILL
EXIST THROUGH 12Z AS WELL WITH NORTH TO NORTHWEST WINDS AT 40
KNOTS AROUND 2000 FEET. EXPECT CEILINGS TO RANGE FROM LIFR TO MVFR
ACROSS THE AREA THROUGH 12Z WITH RAIN AT THE LOWER ELEVATIONS AND
SNOW ABOVE 1500 FEET PRODUCING MVFR VISIBILITIES THROUGH 12Z.
AFTER 12Z...PRECIPITATION WILL BEGIN TO DECREASE IN AREAL COVERAGE
WITH PRECIPITATION ENDING AROUND MIDDAY SATURDAY. VISIBILITIES
WILL BE IN THE VFR CATEGORY FROM 12Z THROUGH THE END OF THE
PERIOD. STILL LOOKING AT MVFR CEILINGS DURING THIS TIME FRAME AT
MOST LOCATIONS. WHILE LOW LEVEL WIND SHEAR WILL COME TO AN
END...GUSTY SURFACE WINDS ARE EXPECTED WITH GUSTS IN THE 25 TO 35
KNOT RANGE FROM THE NORTH AND NORTHWEST.

OUTLOOK 00Z SUNDAY THROUGH WEDNESDAY...SATURDAY NIGHT...GUSTY NORTHWEST
WINDS BEGIN TO WEAKEN. SUNDAY...MAINLY VFR...AS A WEAK RIDGE OF HIGH
PRESSURE BUILDS INTO THE REGION. SUNDAY NIGHT...MVFR/IFR
CONDITIONS IN LIGHT SNOW TO DEVELOP ACROSS THE REGION.
MONDAY...MVFR/IFR IN RAIN AND SNOW SHOWERS...AS A COLD FRONT MOVES
INTO THE REGION. TUESDAY...MVFR/IFR IN LIGHT SNOW POSSIBLE AS A
WARM FRONT APPROACHES THE REGION. WEDNESDAY...MVFR IN LIGHT SNOW
SHOWERS ACROSS THE NORTHERN AREAS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     VTZ003-004-006>008-010-012-016>019.
NY...WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     NYZ029>031-034.

&&

SYNOPSIS...EVENSON/SISSON
NEAR TERM...EVENSON
SHORT TERM...RJS
LONG TERM...NEILES
AVIATION...EVENSON/NEILES
Hazardous weather outlook, Nov 27, 4:35 PM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
435 PM EST FRI NOV 27 2009

NYZ029>031-034-VTZ003-004-006>008-010-012-016>019-282145-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
435 PM EST FRI NOV 27 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

NYZ026>028-035-087-VTZ001-002-005-009-011-282145-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
435 PM EST FRI NOV 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RAIN WILL EVENTUALLY
MIX WITH OR CHANGE TO SNOW OVER THE CHAMPLAIN AND SAINT LAWRENCE
VALLEYS DURING THE OVERNIGHT HOURS. SOME LIGHT ACCUMULATIONS ON
GRASSY SURFACES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Vermont, 2009Wind Advisories in New York, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.